Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Binghamton, NY

September 21, 2000Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 21, 2000, 4:54 AM EDT for Broome County, New York. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 21, 2000, 4:54 AM EDT (08:54 UTC)
Expired
Sep 21, 2000, 6:00 AM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Broome County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:05 AM EDTThunderstorm Wind 60 ECountywide, NYTrees down countywide including Preston, Greene, Bainbridge, and Guilford.
Sep 21, 5:30 AM EDTThunderstorm Wind 60 ECountywide, NYNumerous trees and some wires down countywide including Bloomville, Hamden, Colchester, Walton, Treadwell, and Fleischmanns.
Sep 21, 5:30 AM EDTThunderstorm Wind 60 ECountywide, NYNumerous trees down countywide including Richfield Springs and Pittsfield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 210855
SVRBGM
NYC007-017-025-077-211000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CHENANGO COUNTY IN CENTRAL NEW YORK.
  OTSEGO COUNTY IN CENTRAL NEW YORK.
  DELAWARE COUNTY IN CENTRAL NEW YORK.
  EASTERN BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 AM EDT.

* AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM NORWICH TO
  KIRKWOOD...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AFTON AND BAINBRIDGE AROUND 500 AM EDT.
  HOLMESVILLE AND LATHAMS CORNERS AROUND 505 AM EDT.
  DEPOSIT AND GILBERTSVILLE AROUND 510 AM EDT.
  CANNONSVILLE AND EAST SIDNEY AROUND 515 AM EDT.
  FRANKLIN AND LAURENS AROUND 520 AM EDT.
  BEERSTON AND HARTWICK AROUND 525 AM EDT.
  COLCHESTER AND COLLIERSVILLE AROUND 530 AM EDT.
  DAVENPORT CENTER AND DOWNSVILLE AROUND 535 AM EDT.
  BUTTS CORNER AND DAVENPORT AROUND 540 AM EDT.

WIND GUSTS OF 50 TO 60 MPH CAN BE EXPECTED WITH THESE STORMS. 
STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4264 7553 4203 7574 4206 7481 4268 7466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:50 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 1:50 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 AM EDT THU SEP 21 2000

WEAKENING LINE OF CONVECTION ASSCD WITH ADVANCING CDFNT MOVG INTO
WRN ZONES. WE ARE FORTUNATE THAT THIS LINE IS PASSING DURING THE
OVERNGT HRS OTRW WE'D BE ISSUING WARNINGS FOR WIND DAMAGE. XPCT THE
FNT TO BE THRU ALL OF THE BGM CWA BY ARND 13Z. WILL GO WITH CHC OR
LIKELY POPS THIS MRNG...AND WILL PRBLY KEEP CHC POPS FOR NRN ZONES
THIS AFTN. ETA PROFILES SHOW SOME INSTAB AND MARGINAL CAPES BLO A
700-750 MB CAPPING INVERSION AND LOOKS SUPPORTIVE OF LOW TOP SHRA.
MDLS ALSO SHOW A 2NDRY S/WV ROTATING THRU LATER THIS AFTN ACRS THIS
AREA. AS FOR WINDS...ISALLOBARIC COUPLET TRACKING NE INTO ONTARIO
BUT GOOD RISES TDA ACRS THE FCST AREA...THINK GUSTY 15-25 WILL COVER
IT MOST AREAS.

WILL KEEP IN A CHC FOR AN EVNG SHRA FOR NRN ZONES...MAY SEE SOME
LAKE ENHANCMENT HERE BEFORE SFC HI PRES BUILDS IN FOR LATER TNGT.
WILL GO WITH MAINLY CLEAR SKIES ACRS SE SXNS...BUT KEEP IT PC
FURTHER TO THE N. MDLS SHOW UPR LVL MSTR MAKING A RAPID RETURN ON
FRIDAY WITH THE NGM SUGGESTING A MID TO HI LVL OVC BY AFTN. ETA NOT
AS EMPHATIC BUT DOES SHOW THE TREND FOR INCRSNG UPR LVL MSTR. WILL HEDGE
A BIT AND GO WITH PARTLY VS MOSTLY SUNNY SKIES FOR FRI.

ETA SHOWS WARM FRONTOGENESIS OVER CENTRAL AND NRN ZONES LATER FRI
NGT SO WILL ADD THE CHC OF A SHOWER...WILL ALSO INCLUDE FOR
SATURDAY. FWC/MAV TEMPS LOOK GOOD.

.BGM...NONE.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:13 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida62 min
Sep 21, 4:54 AM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego66 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.